Alert archive / Washington / Wind Advisories in 2014

Wind Advisory 23, NWS Pendleton, OR

August 6, 2014Kittitas County, Yakima County, Washington

NWS Pendleton, OR issued this wind advisory at Aug 6, 2014, 9:59 AM PDT for Kittitas County, Yakima County, Washington. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 6, 2014, 9:59 AM PDT (16:59 UTC)
Expired
Aug 6, 2014, 7:12 PM PDT
In force
9 hr
Issued by
NWS Pendleton, OR

Counties Kittitas County, WA, Yakima County, WA

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 5.0 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2014-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2014-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

420 
WWUS76 KPDT 061659
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
959 AM PDT WED AUG 6 2014

...WINDY CONDITIONS ACROSS THE KITTITAS VALLEY TODAY...

.STONG SURFACE GRADIENTS OUT OF THE NORTHWEST WILL ALLOW FOR WINDY
CONDITIONS ACROSS THE KITTITAS VALLEY THIS AFTERNOON AND EVENING.
EXPECT WINDS TO DIMINISH OVERNIGHT.  

WAZ026-062200-
/O.NEW.KPDT.WI.Y.0023.140806T1659Z-140807T0400Z/
KITTITAS VALLEY-
INCLUDING THE CITIES OF...ELLENSBURG...THORP
959 AM PDT WED AUG 6 2014

...WIND ADVISORY IN EFFECT UNTIL 9 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM PDT THIS EVENING. 

* TIMING: THIS AFTERNOON AND EVENING. 

* WINDS: NORTHWEST WINDS 30 TO 40 MPH...GUSTING TO 45 MPH.

* IMPACTS: STRONG WINDS CAN MAKE TRAVELING HAZARDOUS ESPECIALLY
  FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$
2 follow-up statements
257 
WWUS76 KPDT 062138
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
238 PM PDT WED AUG 6 2014

...VERY WINDY ACROSS THE KITTITAS VALLEY THROUGH THIS EVENING...

.IT IS CURRENTLY VERY WINDY ACROSS THE KITTITAS VALLEY. SURFACE
GRADIENTS WILL WEAKEN...AND WINDS WILL DECREASE OVERNIGHT.

WAZ026-070400-
/O.CON.KPDT.WI.Y.0023.000000T0000Z-140807T0400Z/
KITTITAS VALLEY-
INCLUDING THE CITIES OF...ELLENSBURG...THORP
238 PM PDT WED AUG 6 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING. 

* TIMING: VERY WINDY CONDITIONS WILL CONTINUE THROUGH THIS EVENING.

* WINDS: NORTHWEST WINDS 25 TO 35 MPH...GUSTING TO 40 MPH.

* IMPACTS: STRONG WINDS CAN MAKE TRAVELING HAZARDOUS ESPECIALLY 
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$
145 
WWUS76 KPDT 070212
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
712 PM PDT WED AUG 6 2014


WAZ026-070315-
/O.CAN.KPDT.WI.Y.0023.000000T0000Z-140807T0400Z/
KITTITAS VALLEY-
INCLUDING THE CITIES OF...ELLENSBURG...THORP
712 PM PDT WED AUG 6 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS CANCELLED THE WIND
ADVISORY. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Aug 6, 8:45 AM PDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 6, 8:45 AM PDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
845 AM PDT WED AUG 6 2014

.SHORT TERM...MINOR UPDATES WILL BE MADE TO THE FORECAST FOR TODAY
AND TONIGHT TO INCREASE TEMPERATURES SEVERAL DEGREES IN A FEW
ZONES. ALTHOUGH COOLER AIR IS SPREADING EAST OF THE CASCADES AND IT
WILL BE SLIGHTLY COOLER TODAY COMPARED TO YESTERDAY...BELIEVE THE
CURRENT FORECAST WAS A BIT TOO LOW TODAY AND TONIGHT.  TODAY'S HIGHS
WILL BE IN THE MID 80S TO MID 90S...AND OVERNIGHT LOWS WILL BE IN
THE 40S MOUNTAINS AND 50S TO LOWER 60S ELSEWHERE.  NO PRECIPITATION
IS FORECAST BUT WINDS WILL BE OUR MAIN CONCERN TODAY.  SEE THE FIRE
WEATHER DISCUSSION ON RED FLAG WARNINGS ISSUED FOR WINDS AND RH'S.
THE MARINE AIR WEST OF THE CASCADES HAS DEEPENED AND IS BANKED ALONG
THE CASCADE WEST SLOPES.  THE 12Z SOUNDING AT QUILLAYUTE INDICATES A
MARINE LAYER AS DEEP AS 5000 FEET.  CONFIDENCE IS HIGH THAT COOLER
AIR WILL BE DEEP ENOUGH TO SPREAD THROUGH THE WASHINGTON CASCADE
GAPS AND SPREAD ACROSS THE COLUMBIA BASIN. WINDS WILL INCREASE AS
THE DAY PROGRESSES AND WILL BECOME BREEZY TO WINDY IN SOME AREAS.
WISTER

&&

.AVIATION...18Z TAFS...VFR CONDITIONS WITH JUST A FEW HIGH CLOUDS
ARE EXPECTED THROUGH THE FORECAST PERIOD. WINDS WILL PICK UP FROM
THE WEST THIS AFTERNOON AT 10-25 KT AND SUBSIDE OVERNIGHT. THE
STRONGEST WINDS WILL BE AT KDLS AND KPDT. 78

&&

.FIRE WX...RED FLAG WARNINGS ARE CURRENTLY IN EFFECT FOR THE LOWER
COLUMBIA BASIN, WASHINGTON FIRE ZONES 641 AND 675 AND OREGON FIRE
ZONE 641. A WESTERLY FLOW ALOFT WILL CAUSE A MARINE PUSH TODAY.
WINDS WILL REMAIN BREEZY TO WINDY THROUGH THE CASCADE GAPS WITH
WINDS IN THE 10-20 MPH RANGE REACHING INTO THE LOWER COLUMBIA BASIN
THIS AFTERNOON AND EVENING. AFTERNOON RH'S WILL GENERALLY RUN 14 TO
20 PERCENT IN THE BASIN, WHILE IN THE GORGE THEY WILL MAINLY BE IN
THE 20-30 PERCENT RANGE.

&&

.PREV DISC... /ISSUED 426 AM PDT WED AUG 6 2014/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT...WEST TO NORTHWEST FLOW
ALOFT WILL INCREASE ACROSS THE REGION TODAY. THIS FLOW WILL SUPPRESS
ANY LINGERING SUBTROPICAL MOISTURE FURTHER TO OUR SOUTH AND
SOUTHEAST. THUS WILL SEE A DRY DAY WITH MAINLY SUNNY CONDITIONS AND
ONLY A FEW STRAY AFTERNOON CUMULUS CLOUDS OVER THE MOUNTAINS. MARINE
AIR, AS INDICATED BY STRATUS CLOUDS, HAS BEEN INCREASING WEST OF THE
CASCADES EARLY THIS MORNING. THUS THE ANTICIPATED MARINE PUSH TODAY
WILL NOT ONLY LEAD TO INCREASED WINDS INTO THE BASIN (WINDS CONTINUE
BREEZY THROUGH THE CASCADE GAPS), BUT SHOULD BRING SOME LOWERING OF
AFTERNOON HIGH TEMPS. THE WESTERLY FLOW PATTERN WILL CONTINUE
THROUGH THURSDAY NIGHT. AS SUCH CONDITIONS WILL REMAIN FAIR AND DRY
THURSDAY AND THURSDAY NIGHT. WINDS WILL BE LOCALLY BREEZY THURSDAY
AFTERNOON AND EVENING, BUT A BIT LIGHTER THAN TODAY. LOW TEMPS
TONIGHT AND THURSDAY NIGHT, AND HIGHS THURSDAY, WILL RUN NEAR
SEASONAL. 90

LONG TERM...FRIDAY THROUGH TUESDAY...MODELS BRING A TROUGH TO THE
PACIFIC NORTHWEST COAST FRIDAY MORNING. THE ECMWF IS FASTER AND
WEAKER WITH THE TROUGH AND MOVES IT OUT OF THE AREA TO THE EAST BY
SATURDAY MORNING WITH A WEAK RIDGE DEVELOPING SATURDAY NIGHT AND
SUNDAY. THE GFS DEVELOPS A CLOSED LOW IN THE BASE OF THE TROUGH
FRIDAY NIGHT AND THEN PARKS THE TROUGH ALONG THE SOUTHERN OREGON
COAST THROUGH SUNDAY. WITH A SOUTHWEST FLOW ON FRIDAY AND SOME
MOISTURE BEING DRAWN INTO THE AREA FROM THE SOUTH, HAVE A SLIGHT
CHANCE OF THUNDERSTORMS FROM CENTRAL OREGON THROUGH THE HIGHER
TERRAIN OF THE EASTERN MOUNTAINS INTO WALLOWA COUNTY. ON BOTH
SATURDAY AND SUNDAY THE ECMWF WOULD GIVE US FAIR WEATHER WHILE THE
GFS WOULD HAVE A SLIGHT CHANCE OF THUNDERSTORMS OVER MOST OF CENTRAL
OREGON AND THE EASTERN OREGON MOUNTAINS. BELIEVE THE ECMWF IS THE
MORE LIKELY SOLUTION AND THE CURRENT FORECAST RESTRICTS A SLIGHT
CHANCE OF THUNDERSTORMS TO THE HIGHER TERRAIN OF THE EASTERN OREGON
MOUNTAINS SO HAVE LEFT IT AS IS UNTIL BETTER AGREEMENT IS REACHED IN
THE MODELS. BY SUNDAY NIGHT THE GFS MOVES THE CLOSED LOW SOUTH TO
THE NORTHERN CALIFORNIA COAST WHILE THE ECMWF KEEPS A RIDGE OVER US
BUT ALSO DEVELOPS A UNDERCUTTING CLOSED LOW SOUTH OF SAN FRANCISCO.
THIS ALLOWS BOTH MODELS TO BRING MOISTURE INTO THE SOUTHERN PART OF
THE AREA AND GIVES CENTRAL OREGON AND THE EASTERN OREGON MOUNTAINS A
SLIGHT CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND EVENING. ON
TUESDAY BOTH MODELS BRING A TROUGH INTO THE AREA THAT ABSORBS MUCH
OF THE ENERGY FROM THE CLOSED LOWS. ONCE AGAIN, THERE WILL BE A
SLIGHT CHANCE OF THUNDERSTORMS IN CENTRAL OREGON AND THE EASTERN
OREGON MOUNTAINS. TEMPERATURES WILL START OUT IN THE 80S AND LOWER
90S ON FRIDAY AND WARM A DEGREE OR TWO EACH DAY, ENDING UP IN THE
90S WITH MID TO UPPER 80S IN THE MOUNTAINS BY TUESDAY. PERRY

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  92  59  89  56 /   0   0   0   0
ALW  93  65  90  62 /   0   0   0   0
PSC  96  62  92  56 /   0   0   0   0
YKM  93  62  89  55 /   0   0   0   0
HRI  95  61  91  56 /   0   0   0   0
ELN  90  60  85  56 /   0   0   0   0
RDM  88  48  86  46 /   0   0   0   0
LGD  90  54  86  51 /   0   0   0   0
GCD  91  55  89  50 /   0   0   0   0
DLS  89  62  86  59 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING
     ORZ041-044-503-507-508-510.

WA...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING WAZ024-026>029-521.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

85/85/85

Nearby

Wind Advisories in Washington, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.